Role of Zinc Supplementation in the Treatment of Levetiracetam-Induced Hair Loss: A Case Series
AbstractObjective: Cosmetic side effects are of important causes for non-compliance in patients on anti-epileptics. TE is among the most encountered cosmetic adverse effects. Method: This report presents three patients with seizure disorder who developed levetiracetam- induced TE. Levetiracetam was considered the best therapeutic option for the treatment of the presented patients and therefore, was not changed to other anti-epileptics. To manage TE, it was decided to add Zinc sulfate to the therapeutic levetiracetam regimen. Results: All three patients reported improvement in their hair condition while their seizure was controlled. Significance: Levetiracetam has favorable safety and efficacy profiles. However; the hair loss caused by this medication is a major drawback. Zinc supplementation is suggested to be safe and cost effective when considering management of levetiracetam-induced TE.
Chen B, Choi H, Hirsch LJ, et al. Cosmetic side effects of antiepileptic drugs in adults with epilepsy. Epilepsy Behav 2015;42:129-37.
Tosti A, Pazzaglia M. Drug reactions affecting hair: diagnosis. Dermatol Clin 2007;25(2):223-31.
Patel M, Harrison S, Sinclair R. Drugs and hair loss. Dermatol Clin 2013;31(1):67-73.
Patel S, Tosti A. An overview of management of drug-induced hair and nail disorders. Clin Prac 2014;11(3):327-39.
Calabrò RS, Bramanti P, Spina E, Italiano D. Can zinc depletion play a rolein LEV-induced hair loss? Considerations from a case study. Epilepsy Behav 2013;29(1):254-5.
Rigo JM, Hans G, Nguyen L, et al. The anti-epileptic drug levetiracetam reverses the inhibition by negative allosteric modulators of neuronal GABA-and glycine-gated currents. Brit J Pharmacol 2002;136(5):659-72.
Castro-Gago M, Pérez-Gay L, Gómez-Lado C, Castiñeiras-Ramos DE,Otero-Martínez S, Rodríguez-Segade S. The influence of valproic acid andcarbamazepine treatment on serum biotin and zinc levels and on biotinidase activity. J Child Neurol 2011;26(12):1522-4.
Finner AM. Nutrition and hair: deficiencies and supplements. Dermatol Clin 2013;31(1):167-72.
Zou X, Hong Z, Zhou D. Hair loss with levetiracetam in five patients with epilepsy. Seizure 2014;23(2):158-60.